A new study investigating the long-term usage of the anti-clotting drug warfarin in conjunction with antiplatelet therapy using aspirin or clopidogrel has bad news for people with atrial fibrillation. Long-term overtreatment with this combination of medication could increase the risk of dementia in these patients.
“The dual drug regimen is often used to prevent strokes in people with coronary artery disease or peripheral vascular disease, but we have to consider that long-term exposure to anti-clotting drugs such as warfarin, if not well controlled, can significantly increase bleeding risk,” says lead author Dr. T. Jared Bunch.
According to Dr. Bunch, an increased risk of bleeding could result in micro bleeds within the brain accumulating gradually over a period of time. Although these micro bleeds may not initially cause symptoms, their continual occurrence could raise the risk of dementia.
The second most common form of dementia, vascular dementia, is known to be caused by brain damage resulting from reduced or blocked blood flow in the vessels leading to the brain.
Atrial fibrillation (AF) – a common heart abnormality whereby the upper chambers of the heart contract in an irregular manner – raises the risk of stroke as well as common forms of dementia. Patients considered to have a high risk of stroke can be prescribed anti-clotting drugs alongside antiplatelet drugs in order to address the two different ways in which blood clots form.
The study, presented at the American Heart Association’s (AHA) Scientific Sessions 2014, followed 1,031 AF patients for up to 10 years, during which time they were treated with the drug combination. None of the participants had a previous history of stroke or dementia.
The researchers found that patients registering abnormally slow blood clotting times on at least 25% of their monitoring tests were more than twice as likely to be diagnosed with dementia than patients whose monitoring showed they were overtreated with drugs less than 10% of the time.
International Normalized Ratio (INR) measurements over 3 were identified to be abnormally slow blood clotting times. Patients registering these clotting times were considered by the researchers to be receiving too much medication.
The increase in dementia risk was higher than that observed in a previous study examining warfarin use only. Researchers previously established that AF patients taking warfarin were more likely to develop dementia if their clotting time measurements were either too slow or too fast.
These previous findings led to the conclusion that brain injury caused by both micro bleeds and clots plays a key role in the development of dementia among AF patients. This theory seems to be supported by the new research.
Dr. Bunch recommends that patients taking warfarin alongside antiplatelet drugs such as aspirin and clopidogrel should check with their doctor whether taking both of these long-term medications is completely necessary.
“Even at skilled centers, it’s very common to have INR outside the ideal range up to 40% of the time, and over the years there may be an accumulative negative impact on cognitive ability,” he says.
For patients whose INRs are consistently too high, Dr. Bunch advises that alternative stroke prevention measures are available. Newer anti-clotting drugs are easier to regulate than warfarin, and a device can be inserted into the heart that restricts the formation and movement of clots in patients with AF.
The researchers acknowledge that their findings could be limited by their sample of patients being predominantly white people; further research would be needed to ensure that their results also apply to other ethnic groups.
In the AF patients that were assessed, however, the authors conclude that the percent of time exposed to overtreatment with anticoagulant medication increases the risk of dementia.
Earlier in the year, Medical News Today reported on a long-term study suggesting that AF patients treated with a minimally invasive procedure called catheter ablation were less likely to die from heart attack or heart failure.